medication ? Tenex...

Discussion in 'General Parenting' started by totoro, Sep 23, 2007.

  1. totoro

    totoro Mom? What's a GFG?

    Hi my understanding family!!!
    I feel so horrible ugh! Well We started the Tenex on Thursday, .5mg @ 3pm and then she does that in the a.m. as well.

    I have read up on it and the side affects etc... but want anyone who actually *knows* lol
    Or your opinions!!!
    So far she has still been angry and oppositional, it seems worse. Shorter fuse. But I was able to sit with her Friday after school and teach her how to do the latch hook rug project!!! We worked on it for over an hour... and she got it.
    Friday a.m. just staring out the car window mouth open spacing, on the way to school...
    Afternoon- did noy want to eat, or listen. "Had" to do a beading project after the latch hook project... I told her not tonight because I had to sit with her to do it and we just worked on one project, let's go upstairs and swing, (we have doorway swings)
    Aksed me 2 more times to bead... demanded. Then stuck her toungue out at me, "I hate you"
    I just walked away and said I am going upstairs with N... calmed down came up swang, same thing when it was time to end- lost it ended up passing out on the floor in her room.I put her in bed.
    Woke next a.m. didn't want to be touched or talked to, just curled up in a ball on the foot of my bed and stared into space, for over a 1/2 hour... then got up was OK.
    caught her 2x spitting on the floor, she has never done that before, said she had an upset stomach. Her stomach always hurts though, maybe she was burping up something?
    Up an down all day again... I did projects with them- made a cardboard airplane, baked apples, more latch hook, played in there rooms with them etc...
    She did not want me to stop, while she seems more able to last longer on a project she is still SO easily frustrated and aggitated and ODD like... it seems worse and then the weird depression.
    Last night she woke at 12:30 and was WIDE awake, came into my bed, was up for a while and woke N, then they both had to be in my bed!!! JOY. She barely slept, was up at 7 ready to go, but still down. Angry again- had to hottub. I suggested going for a walk after breakfast- "No you said I could hottub, I don't want to go outside"
    Then she started yelling at me about the snake light burning out...

    I just let her get in the hottub, she sat in there for 1/2 hour and looked so sad. She just sat there...

    She doesn't want to go outside. I got her to eat. Now she is upstairs, I put the swings up and put a movie on for them- I don't know what else to do for her.

    psychiatrist said if it is real bad to stop the Tenex, but if these are side effects and they have a chance of getting better, I want to give it a chance!?!?!
    I hate this, I hate having her in this state, but I hate giving up on a medication so fast. What if it could help...
    Is she better or worse? Right now she is worse, will she get better?
  2. Sara PA

    Sara PA New Member

    THREE antihypertensives? Both Clonodine and Tenex have been associated through post marketing reporting with increasing aggitation and aggression in bipolar kids. Tenex was identified as doing that in a ADHD study. They said the kids were misdiagnosed and the bad reaction was because they were bipolar, not ADHD.

    When is she taking the Lamictal? Do you know it can interfer with sleep, causing a few hours of insomnia?

    In fact, if she's manic, why is she taking Lamictal? Why not one that is more effective on mania?
  3. smallworld

    smallworld Moderator

    T, what exactly is the Tenex supposed to be treating? We only used Clonidine at bedtime for a short time so my son could sleep until his mood stabilizer kicked in. Honestly, why isn't the psychiatrist focusing on the mood issues?
  4. totoro

    totoro Mom? What's a GFG?

    She is not using the Clonidine right now, while we are trialing the Tenex. So *only* 2!!!

    She takes Lamictal a.m. and at dinnertime, she has never had a hard time since starting medications with sleep, besides night terrors... so the "I'm awake" is new!!! Since Tenex or a new symptom emerging through the medications.

    Lamictal- because it is supposed to be wonderful for BiPolar (BP) kids... because she is an ultra ultra rapid cycler... because she is often depressed... because everyone is afraid of blood draws... because do we *really* know if she is manic... oh the list goes on...

    I feel like I don't know anything!!! I just was telling her that 5+2 is not 6 and was showing her on my hand that it was 7 and trying to help her count it out... she threw herself down and is now lying in a fetal position on the couch, I went and asked her if she was OK, won't answer, just looks sad and spacey... I put a blanket on her and told her it was OK... :crying:
    I am in tears... I really feel miserable for doing this to her. N wants to go outside... K doesn't...
    this :censored2:
  5. smallworld

    smallworld Moderator

    A blood pressure medication like Tenex can make a child feel spacy, tired and irritable. That may be what you're seeing.
  6. totoro

    totoro Mom? What's a GFG?

    Small world-

    He wanted to let the Lamictal continue to reach therapuetic levels... and try to help with her hyperactivity. So I think that is why he suggested Tenex... He also specialised in ADHD I believe prior to this... what ever that means, now.
    He said let's decrease the Abilify, add the Tenex to help with her hyperness and watch the Lamictal...

    I am going to stop it tommorrow if this doesn't get any better...
  7. smallworld

    smallworld Moderator

    As you probably know from reading all the BiPolar (BP) books, the treatment of ADHD is secondary to the mood issues. Hyperactivity could be mania. Mood isuses, above all, should be the focus. The psychiatrist should be increasing the Lamictal every two weeks until he feels he can't go any higher. If symptom relief is not complete, he should d/c the Lamictal and go to another mood stabilizer or augment with a second mood stabilizer. You should give him a copy of the treatment guidelines
  8. Steely

    Steely Active Member

    I would take her to the drug store and take her blood pressure. I would be very concerned about a little one, with no history of blood pressure, to be on 2 BiPolar (BP) medications, and they are both alpha blockers! Usually if one is xr 2 BiPolar (BP) medications, they are usually xr 2 different kinds from 2 different families, not both from one. Like a beta blocker and an alpha blocker, rather than both alpha.

    If her BiPolar (BP) is really low, than this could be why she is just curled up like that, and if her BiPolar (BP) is too low it can be more dangerous than having it high!

    I have not seen the moodiness with my son on Clonidine and he is bi-polar....however......I have heard others say that it can cause a BiPolar (BP) patient to be more moody.

    Let us know how things progress.
  9. totoro

    totoro Mom? What's a GFG?

    Yikes! I can't imagine going in to his office with treatment guidelines!!! LOL After our talk this week though... I just might. Thanks.
  10. totoro

    totoro Mom? What's a GFG?

  11. pepperidge

    pepperidge New Member


    my youngest was on Tenex...twice. it made him extrememly irritable, and also made him finally after about two weeks or so, quite aggressive, short fuse, etc. The side effects from it went from bad to worse. We were trying to treat the impulsivity....obviously it didn't work. All the other medications we tried for him haven't worked very well at all, but Tenex was one of the few that made things worse. Also tried Trileptal, and it made him fall apart more.

    Lamictal has been a godsend for my oldest, mostly depressed son, so I hope you get some results out of it....

    good luck...
  12. totoro

    totoro Mom? What's a GFG?

    Thanks Pepperidge!

    I am going to be watching her closely!!! I might call psychiatrist in the a.m. if it is worse. I am not supossed to call until Friday...
  13. gcvmom

    gcvmom Here we go again!

    FWIW, difficult child 2 had to stop Tenex because it made him hyper-HYPER talkative (pre-mood disorder diagnosis) and pretty much manic. Did not see the depressive symptoms like you are, although he was irritable and I know that can also be a sign...

    Sounds like it's just not working for K. Don't feel bad about giving up on a medication. It either works or it doesn't. It's not a judgement on anyone. You just need to move on to whatever's next in the planned lineup.

    difficult child 2 also tried Risperdal and Abilify. They did so-so with his mood for a while, but eventually it just wasn't enough. Abilify put a bit of extra weight on him. He wasn't fat, but was starting to get a little chunky. Now we're worried he's swung too far the other way!

    Hang in there and try to be patient with the medication trials. It can take a long time to sort it all out. difficult child 2 will be 11 in December, and we've been tweaking his medications since he was 5 1/2. While he is much improved from how he was in June, I still don't feel comfortable with where he is today. Something happened in him about 10 months ago and he hasn't been the same since.
  14. Buxom

    Buxom New Member


    My son takes tenex 3 times a day. It works for him as an adrenalin blocker. For him it works. Without it he rages for long periods of time and could not stop. This allows him to top it off and stop. Then he slows down and will sleep due to the pumping of so much adrenalin in his system.

    Kind of like a boiler reducing steam.

    The drug that hurt my son was Depakote. He had levels in his system that were going off the chart and was close to shutting down time. It moved really fast.